Alert archive / Maryland / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 252, NWS Baltimore/Washington

July 12, 2022Baltimore County, Harford County, City of Baltimore, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 12, 2022, 4:35 PM EDT for Baltimore County, Harford County, City of Baltimore, Maryland. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2022, 4:35 PM EDT (20:35 UTC)
Expired
Jul 12, 2022, 5:00 PM EDT
In force
25 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baltimore County, MD, City of Baltimore, MD, Harford County, MD

The radar

The Sterling radar (KLWX), 82 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 4:50 PM EDTTSTM WND DMG2 Nnw Perry Hall, MDSEVERAL LARGE TREES DOWN IN THE 11000 BLOCK OF HARFORD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:12 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS51 KLWX 122035
SVRLWX
MDC005-025-510-122100-
/O.NEW.KLWX.SV.W.0252.220712T2035Z-220712T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
435 PM EDT Tue Jul 12 2022

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Baltimore City in northern Maryland...
  Southern Harford County in northern Maryland...
  Southern Baltimore County in northern Maryland...

* Until 500 PM EDT.

* At 435 PM EDT, severe thunderstorms were located along a line
  extending from near Cockeysville to near Owings Mills to near
  Eldersburg, moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Baltimore, Pikesville, Middle River, Cockeysville, Back River,
  Millers Island, Dundalk, Towson, Essex, Randallstown, Parkville,
  Owings Mills, Carney, Milford Mill, Perry Hall, Reisterstown,
  Lochearn, Rosedale, Rossville and Mays Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 7635 3933 7631 3922 7640 3938 7689
      3939 7688 3942 7688 3943 7690 3944 7690
      3945 7688 3945 7689 3949 7686
TIME...MOT...LOC 2035Z 285DEG 56KT 3951 7670 3944 7675 3938 7692 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:57 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 12, 2:57 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Tue Jul 12 2022

.SYNOPSIS...
A cold front will pass through the region later this evening
before stalling nearby through the remainder of the work week.
High pressure will build in from the west by Friday and into
portions of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A line of severe thunderstorms, producing frequent lightning,
very heavy rain, and damaging winds, are aligned from south-
central Pennsylvania, across western Maryland, and into northern
West Virginia. Large hail and tornadoes are also possible during
the afternoon into this evening across much of our CWA.
Additional severe thunderstorms are imminent given the amount of
sunshine from this morning, large instability as some 0-3 km
shear. A Severe Thunderstorm Watch is in effect until 10pm for
our entire CWA. Also, a Flood Watch is in effect until midnight
tonight for much of the metro areas of Baltimore and Washington
DC and into southern MD and eastern VA. The metro areas could be
greatly impacted between 4pm and 8pm with these severe
thunderstorms.

The convection and flooding rainfall should move farther
southeast and out of our CWA late this evening and overnight.
Some convection lingering across southern MD and parts of the
central Chesapeake Bay could enhance any flooding aspect to this
afternoon and tonight's convection.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A cold front will move to the south of our CWA Wednesday. Its
close proximity to our southern waters, southern MD and eastern
VA could pose a threat for additional showers and a thunderstorm
or two. High temperatures should reach the 90 degree mark, but
with less humidity as winds turn westerly. Nighttime conditions
stay mild with lows slightly above climatology.

The front will remain just off to the south and east Thursday
into Thursday night. A slight chance for showers and
thunderstorms exists over areas of central Virginia into the
Shenandoah Valley. Otherwise, a mix of clouds and sun are in the
forecast. Highs will be a few degrees cooler than the previous
day. Winds northwest will ensure a bit less humidity for areas
farther removed from the stalled front. Seasonably mild
conditions continue overnight.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A frontal boundary is expected to linger to the south of the LWX CWA
area into this weekend. Locally, showers and thunderstorms are
possible with any given shortwaves that cross the area throughout
the long term period. If the front were to stall further north then
precipitation totals will likely increase but the likelihood for
this to occur at this time is lower. As the front shifts further
south late in the weekend, a cold front will approach the area by
Monday and may bring the chance for some strong to severe
thunderstorms for the afternoon and evening hours. An isolated flood
threat is also possible with PW anomalies 1 to 1.5 SD above normal.
Warm, moist air will continue throughout the period as no real
airmass changes occur through early next week before the cold front
passage.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR conditions will become MVFR or perhaps IFR, quickly and
briefly, near MRB as severe thunderstorms move across the
terminal between 4pm and 8pm. Similar conditions could occur at
IAD, DCA, BWI, and MTN between 5pm and 9pm. CHO could feel
effects between 7pm and 10pm. Damaging winds are the primary
threat. Once convection wanes later this evening, some fog is
certainly possible tonight.

South-southwesterly flow shifts to westerly on Wednesday as a
front sags to the south. Winds will turn more northwest Thursday.
Mainly VFR conditions are expected both days although a few
lingering storms are possible around KCHO.

A few showers and thunderstorms will be possible through the long
term period each afternoon and evening with the southern terminals
having the higher likelihood for this. CIGs and Vis may be
affected during this time frame. Winds are expected to remain
calm into the weekend.

&&

.MARINE...
Small Craft Advisories remain in effect through early evening
across the southern waters. Severe thunderstorm activity could
spawn Special Marine Warnings over the waters late this
afternoon into this evening. Conditions improve later tonight
as thunderstorms exit the region. Winds become lighter Wednesday
and Thursday with the flow turning more west to northwesterly.
A few isolated storms may fire over the southern waters given a
nearby frontal boundary.

No marine hazards are expected for the weekend other than if a stray
thunderstorm were to make it to the waters.

&&

.TIDES/COASTAL FLOODING...
A south to southwesterly flow will lead to elevated anomalies
over the next few days. Some coastal sites may reach minor flood
stage over the next three to four tide cycles.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until midnight EDT tonight for DCZ001.
MD...Flood Watch until midnight EDT tonight for MDZ006-011-013-014-
     016>018-503>506.
VA...Flood Watch until midnight EDT tonight for VAZ052>055-057.
WV...None.
MARINE...Flood Watch until midnight EDT tonight for ANZ535.
     Small Craft Advisory until 8 PM EDT this evening for ANZ534-
     537-543.

&&

SYNOPSIS...BRO
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...ADM
AVIATION...KLW/ADM
MARINE...KLW/ADM
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Jul 12, 2:31 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
231 PM EDT Tue Jul 12 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-131000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
231 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM. Damaging
wind gusts and large hail are the primary threats. An isolated
tornado is also possible.

A Flood Watch for potential flash flooding is in effect from 4 PM
through this evening for the DC and Baltimore metro areas,
southern Maryland, and eastern Virginia. Elsewhere, an isolated
instance of flooding is possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-131000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
231 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM. Damaging
wind gusts and large hail are the primary threats. An isolated
tornado is possible as well. A Flood Watch for potential flash
flooding is in effect from 4 PM through this evening for portions
of central Maryland. Elsewhere, An isolated instance of flooding
is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ001-501-502-VAZ503-504-WVZ501>506-131000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
231 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 10 PM. Damaging
wind gusts and large hail are the primary threats. An isolated
tornado is also possible. An isolated instance of flooding is
possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

In the hours before

Local storm report, Jul 12, 4:13 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
413 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             3 S KEYSER              39.40N  78.98W
07/12/2022  M0.75 INCH       MINERAL            WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX2204160

CAS
Local storm report, Jul 12, 4:20 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     WARDENSVILLE            39.08N  78.59W
07/12/2022                   HARDY              WV   TRAINED SPOTTER

            MULTIPLE TREES AND LARGE BRANCHES SNAPPED.

&&

EVENT NUMBER LWX2204161

BKF
Local storm report, Jul 12, 4:24 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 SSE WARDENSVILLE      39.04N  78.57W
07/12/2022  M1.00 INCH       SHENANDOAH         VA   PUBLIC

&&

EVENT NUMBER LWX2204162

CAS
Local storm report, Jul 12, 4:32 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     3 WNW PLEASANT WALK     39.56N  77.63W
07/12/2022                   WASHINGTON         MD   DEPT OF HIGHWAYS

            TREE DOWN ALONG US-40 AT MT LENA ROAD.

&&

EVENT NUMBER LWX2204163

BKF
Local storm report, Jul 12, 4:34 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     3 NNW STEPHENS CITY     39.14N  78.25W
07/12/2022  M58 MPH          FREDERICK          VA   MESONET

&&

EVENT NUMBER LWX2204164

ADS
Local storm report, Jul 12, 4:35 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     1 W PLEASANT WALK       39.54N  77.61W
07/12/2022                   WASHINGTON         MD   DEPT OF HIGHWAYS

            TREE DOWN NEAR US-40 AND BOONSBORO MOUNTAIN ROAD.

&&

EVENT NUMBER LWX2204165

BKF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:25 AM EDTCoastal Flood AdvisoryLWXBaltimore, Harford, City of Baltimore6 hr
Jul 12, 6:34 AM EDTFlood WatchLWXAnne Arundel, Baltimore, Calvert, Charles, Howard, Montgomery and 3 more18 hr
Jul 12, 1:52 PM EDTSevere Thunderstorm WarningLWXGarrett38 min
Jul 12, 2:25 PM EDTSevere Thunderstorm WarningLWXAllegany, Garrett65 min
Jul 12, 2:56 PM EDTSevere Thunderstorm WarningLWXAllegany29 min
Jul 12, 3:00 PM EDTSevere Thunderstorm WarningLWXAllegany, Washington45 min
Jul 12, 3:08 PM EDTSevere Thunderstorm WarningLWXGarrett52 min
Jul 12, 3:22 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington38 min
Jul 12, 3:48 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard, Montgomery, Washington42 min
Jul 12, 4:20 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Harford40 min
Jul 12, 4:27 PM EDTSevere Thunderstorm WarningLWXMontgomery48 min
Jul 12, 4:44 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick46 min
Jul 12, 4:50 PM EDTSevere Thunderstorm WarningLWXBaltimore, Cecil, Harford, City of Baltimore55 min
Jul 12, 5:04 PM EDTSevere Thunderstorm WarningLWXMontgomery41 min
Jul 12, 5:38 PM EDTSevere Thunderstorm WarningLWXMontgomery, Prince George's37 min
Jul 12, 5:56 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's, Saint Mary's64 min
Jul 12, 6:00 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Montgomery, Prince George's45 min
Jul 12, 6:40 PM EDTSevere Thunderstorm Warning Considerable damage threatLWXAnne Arundel19 min
Jul 12, 7:40 PM EDTSevere Thunderstorm WarningLWXPrince George's50 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.